Alert archive / Nebraska / High Wind Watches in 2022

High Wind Watch 4, NWS North Platte, NE

April 28, 202226 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Apr 28, 2022, 2:11 AM MDT for 26 counties in Nebraska. It took effect at Apr 30, 2022, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 28, 2022, 2:11 AM MDT (08:11 UTC)
In effect from
Apr 30, 2022, 12:00 AM MDT
Expired
Apr 29, 2022, 12:58 AM MDT
In force
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS73 KLBF 280811
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
311 AM CDT Thu Apr 28 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-282015-
/O.NEW.KLBF.HW.A.0004.220430T0600Z-220501T0600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
311 AM CDT Thu Apr 28 2022 /211 AM MDT Thu Apr 28 2022/

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Portions of central, north central, panhandle, 
  southwest and west central Nebraska.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
482 
WWUS73 KLBF 281932
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
232 PM CDT Thu Apr 28 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-290700-
/O.CON.KLBF.HW.A.0004.220430T0600Z-220501T0600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
232 PM CDT Thu Apr 28 2022 /132 PM MDT Thu Apr 28 2022/

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Portions of central, north central, panhandle, 
  southwest and west central Nebraska.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Brown
039 
WWUS73 KLBF 290658
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
158 AM CDT Fri Apr 29 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-292100-
/O.UPG.KLBF.HW.A.0004.220430T0600Z-220501T0600Z/
/O.NEW.KLBF.HW.W.0006.220430T0600Z-220501T0600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
158 AM CDT Fri Apr 29 2022 /1258 AM MDT Fri Apr 29 2022/

...HIGH WIND WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
SATURDAY TO 1 AM CDT /MIDNIGHT MDT/ SUNDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts to around 60 mph
  expected.

* WHERE...Western and north central Nebraska.

* WHEN...From 1 AM CDT /midnight MDT/ Saturday to 1 AM CDT 
  /midnight MDT/ Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Apr 27, 9:54 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 27, 9:54 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1054 PM CDT Wed Apr 27 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM CDT Wed Apr 27 2022

The primary concern for the short term will revolve around chances
for convection, primarily tomorrow.

Currently, high clouds continue to filter into the area in
association with an approaching shortwave located near the Four
Corners. Temperatures at 2pm CDT ranged from the lower 60s over
northern Nebraska to the upper 70s in southwest Nebraska.

The aforementioned shortwave will zip northeast this evening,
with at least low end chances for thunderstorms. That said,
believe the bulk of activity will remain well of to the south of
the area, where better instability and forcing is anticipated. By
late tonight, the surface low (currently located over eastern
Colorado) will begin to lift northeastward and will drag a warm
front into the area. Some high-res guidance hints at convective
initiation along and ahead of this boundary for areas east of HWY
83 and near/north of HWY 20. Forecast soundings suggest steep
mid- level lapse rates and ample elevated instability. Deep layer
shear in the cloud bearing layer remains ample for updraft
organization, and an elevated stronger storm with hail can't be
ruled out. Areal coverage looks to remain isolated, and any storms
should quickly move off to the north into South Dakota.
Convective initiation is not widely supported by guidance, though
believe there is enough confidence to warrant at least an
isolated thunderstorm mention.

Moisture advection continues tomorrow as deep east-southeasterly
flow is established across the area. This is in response to
increasing lee cyclogenesis as our next storm system approaches.
By late afternoon, deep mixing should help to erode any capping,
and at least widely isolated high-based thunderstorm development
is possible across the Panhandle ahead of the surface low. The
deep mixing along with the persistent WAA will promote widespread
highs in the 70s to lower 80s again tomorrow. With steep lapse
rates expected in the mid-levels, can't totally rule out some
large hail with any storm that can form. Moist upslope flow
continues into tomorrow night as the surface low gradually begins
to eject eastward. Some high-res guidance again suggests
convective initiation across the Panhandle after midnight. The
formation/evolution of this line remains low confidence, though
potential exists for upscale growth into a more linear mode. If
this were to come to fruition, at least some potential for strong
wind gusts would be possible overnight tomorrow night. Any severe
threat would likely remain west of HWY 83.

.LONG TERM...(Friday through Wednesday)
Issued at 300 PM CDT Wed Apr 27 2022

Attention then turns to the much advertised weekend system, bringing
with it the potential for widespread moisture, storm chances, and
strong winds.

As the upper low ejects into the Plains it is expected to rapidly
deepen, taking on a negative tilt by Saturday morning. The surface
low is expected to pass through central Nebraska through the day
Friday, before gradually exiting the area into Saturday evening.
Ahead of the surface low, the exact position of the triple point
remains uncertain, but this would present the greatest threat for
severe weather locally. Ample deep layer shear amid increasing
instability could promote supercell development near/ahead of this
feature. This will have to be monitored closely as all severe
hazards would be possible should supercellular development occur.
The zone of greatest concern looks to be in central Nebraska, east
of HWY 83 and along/south of HWY 91.

Large scale ascent increases and widespread shower/embedded
thunderstorm development is expected into Friday. This looks to
present the best chance for widespread beneficial rainfall in some
time. PWATs increase to ~0.75-1.0" through the day Friday, which
will approach/exceed the 90th percentile climo. Confidence continues
to grow in significant (1.0"+) along and north of I-80, with amounts
potentially exceeding 2.5" near the SD/NE border. With precipitation
deficits running ~2-4" below normal across the area, this is very
welcomed. Precipitation will slowly wane into Saturday as the upper
low begins to pull away from the area.

Another issue with this system will be the potential for strong
synoptic wind gusts in the wake of the surface cold front. Good cold
advection, at least some diurnal mixing, and largely unidirectional
flow will help promote the higher momentum flow reaching the
surface. H7-H85 flow on the order of 45-55kts suggest the potential
for gusts of 50mph+, and potentially nearing 60mph, especially
during the afternoon hours. Have trended winds towards the upper end
of guidance, and this gives widespread gusts of 50-55mph. Saturday
will have to be monitored closely for the potential for High Wind
headlines going forward.

Confidence wanes beyond the weekend system, though at least some
potential exists for precipitation early next week. This is in
association with a weak shortwave passing nearby Mon/Tues. The track
of this system remains low confidence, but will need to be
monitored.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1052 PM CDT Wed Apr 27 2022

High level cloudiness will continue to stream across the region
tonight into Thursday. VFR conditions will prevail at all
locations. Winds will also be light, generally around 10 kts or
less from the northeast tonight and becoming east on Thursday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Taylor
Hazardous weather outlook, Apr 27, 1:58 PM MDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
258 PM CDT Wed Apr 27 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-282000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
258 PM CDT Wed Apr 27 2022 /158 PM MDT Wed Apr 27 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Isolated thunderstorms may affect north central Nebraska Thursday
morning and early afternoon. Additional thunderstorms will move
into western Nebraska during the late evening and spread east
overnight. A few of those storms may be strong or severe,
primarily west of Highway 83, with the main threats being large
hail and strong winds.

More widespread thunderstorm activity is expected throughout the
day Friday. The greatest potential for severe weather lies across
central Nebraska, mainly along and east of Highway 83. Threats
include large hail and damaging winds.

As precipitation begins to taper on Saturday, winds will
strengthen further. Potential exists for gusts to 60 mph out of
the northwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:32 AM MDTSevere Thunderstorm WarningLBFHolt43 min
Apr 28, 7:13 AM MDTSpecial Weather StatementLBFBoyd32 min
Apr 28, 4:09 PM MDTSpecial Weather StatementLBFWheeler36 min
Apr 28, 4:46 PM MDTSpecial Weather StatementLBFWheeler29 min

Nearby

High Wind Watches in Nebraska, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.